2 HemoIysis is subacute in onset, but may be life-threatening if
the etiology is unrecognized and penicillin administration is continued.
3 A high-titer, lgG penicillin antibody is present.
4 The direct antiglobuiin test is strongly positive as a result of
sensitization with lgG. (Very rarely complement may also be present.)
5 Antibody eluted from the patient's RBCs will react only against
6 Cessation of penicillin therapy is followed by complete recovery,
but hemolysis of decreasing severity may persist for several weeks.
(3) The modification of RBC membrane by drugs, allowing nonimmunologic
adsorption of protein.
(a) At present, the cephalosporins are the only drugs thought to react
by this mechanism.
(b) The RBC membrane is modified by the drug, so that the cell now
takes up proteins nonimmunoIogically. Cephalothin (Keflin) treated RBCs incubated in
normal plasma become coated with albumin, lgG, lgA, lgM, alpha, and beta (for
example, complement) globulins.
(c) As mentioned earlier, cephalothin, like penicillin, can also combine
with the RBC membrane, and these cells will then react with specific anticephalothin
antibodies or cross-react with antipenicillin. Any of these mechanisms may lead to a
positive direct antiglobulin test. In the original reports, 40 to 75 percent of patients
receiving cephalothin were found to have positive direct antiglobulin test results, but
further studies found only four percent to have positive test results. There have been
only two reports of hemolytic anemia resulting from cephalothin, and it is thought that
these occurred through the immune mechanism involving specific antibodies to
cephalothin. The principal clinical importance of positive direct antiglobulin tests caused
by cephalothin is that they provide a possible source of confusion in blood bank
serology or in the investigation of hemolytic disorders of other etiology.
(4) Red blood cell autoantibodies induced by drugs by unknown
(a) In 1966, the first positive direct antiglobulin tests and autoimmune
hemolytic anemia resulting from -methyldopa (Aldomet) were described. A closely
related drug, L-dopa, has also been found to cause positive direct antiglobulin tests, and
two cases of hemolytic anemia resulting from this drug were described. The
mechanisms involved are not understood at present. The patient forms autoantibodies